Iowa, 2023Blizzard and Winter Storm in Iowa, February 21 to 23, 2023
February 21 to 23, 2023 · NWS FSD · 8 events in 8 counties and zones
A long-duration winter storm developed across northwest Iowa on February 21, with waves of heavier snowfall across the region as winds increased to a gusty 30 to 50 mph. Blizzard conditions developed during the afternoon of February 22, with strong winds lingering into the midday hours of February 23.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long-duration winter storm developed across northwest Iowa on February 21, with waves of heavier snowfall across the region as winds increased to a gusty 30 to 50 mph. Blizzard conditions developed during the afternoon of February 22, with strong winds lingering into the midday hours of February 23. During the event, widespread blowing and drifting snowfall led to the closure of Interstate 90, as well as Interstate 29 north of Sioux Falls. Travel was not recommended in numerous counties, with schools and county/state offices closed due to the hazardous conditions. Total snowfall varied from around an inch near Highway 20 to around 10 inches near the Minnesota border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 21, 5:24 PM CST, 36 minutes earlier.
Area forecast discussion, Feb 21, 5:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
524 PM CST Tue Feb 21 2023
.SHORT TERM...(This Evening through Thursday)
Issued at 420 PM CST Tue Feb 21 2023
1.) Significant winter storm with blizzard conditions expected
north of Hwy 18 in southeastern South Dakota, far northwestern
Iowa, and southwestern Minnesota.
2.) A band of snow will be bring 2 to 6 inches of snow to portions
of southwestern Minnesota and east central South Dakota tonight.
3.) Snow, heavy at times, will spread from south central South
Dakota early Wednesday morning into southwestern Minnesota and
northwestern Iowa by Wednesday afternoon.
4.) Winds gusting over 40 mph will produce blizzard conditions
north of Hwy 18 in SD, IA and MN.
SNOWFALL: A band of light snow continues from east central South
Dakota into southwestern Minnesota. This band of snow is focused
on an area of 800 mb frontogenesis. The 800 mb frontogenesis
remains along Hwy 14 through this evening before slowly moving
south toward Hwy 30/34 in MN and SD and then toward I-90 after 06Z
when it will begin to weaken. With the entrance region of the
upper level jet shifting north through the night the frontal
circulation is expected to also weaken over time so that snowfall
rates should generally be from 1/4 to 3/4 inch an hour with the
highest rates earlier in the evening near Hwy 14. This will result
in an additional 3 to 6 inches of snow overnight along and north
of Hwy 30/34 with up to 2 inches of snow along I-90. Once this
band weakens late tonight, there may be a break in the snowfall in
east central SD and southwestern MN into early Wednesday morning.
As the frontal band weakens, increasing southerly flow will
result in strong warm air advection between 850 and 700 mb late
tonight into Wednesday morning. A large area of light to moderate
snow will develop across south central South Dakota late tonight
and spread east-northeast on Wednesday morning reaching
southwestern Minnesota and northwestern Iowa by early afternoon.
This area of snow will gradually move north through the afternoon.
How far north the snow moves remains uncertain. Snow is likely to
diminish in intensity from late Wednesday afternoon into
Wednesday evening over much of northwestern Iowa into far
southeastern SD and northeastern NE. It is even possible snowfall
could diminish for a few hours as far north and west as Yankton,
Sioux Falls, and Worthington. Then a final burst of moderate to
heavy snow is then expected from Wednesday evening through late
Wednesday night associated with the upper wave moving across the
area. Similar to Wednesday morning, a larger area of light to
moderate snow will move into south central South Dakota Wednesday
evening and the spread east of I-29 around midnight. Snow will
rapidly decrease in intensity late Wednesday night as the wave
moves to the east. With the exception of areas around Marshall,
little accumulation is expected Thursday morning as the snow ends.
Snowfall is expected to be heaviest along and north of a line from
Chamberlain to Windom where 12-24 inches of snow is expected.
Meanwhile, areas south of a Vermillion to Spencer line will see 3
to 6 inches of snow. A strong gradient in snowfall is expected
in between and includes locations along I-90 and Hwy 18. The most
likely snowfall will be 6-12 inches in this area. However, a
slight shift in the heaviest snowfall to the north or south could
change expected snowfall amounts by a few inches in this area.
WINDS: Winds will be increasing overnight with gusts approaching
40 mph between the James River and I-29 by 12Z Wednesday. Even
though snowfall may diminish for a few hours, the expected new
snowfall overnight combined with increasing winds will result in
blizzard conditions developing around Brookings, Madison and Huron
by 12Z with conditions rapidly deteriorating around Marshall and
Windom shortly after 12Z. Therefore, the blizzard warning will now
go into effect at 12Z along and north of Hwy 30/34. Along I-90,
winds will also increase late tonight but there is a question how
much snow will be available to blow around. At this point,
snowfall is expected to be from 1-2 inches with snow ending as
winds increase late tonight. In that case areas of blowing snow
may reduce visibility below a mile but widespread blizzard
conditions would be expected to develop with the arrival of the
next area of snow after 15Z. This is the most likely scenario so
the blizzard warning will now go into effect at 15Z along I-90 and
Hwy 18. If the band of snow is able to persist for a few hours
around Sioux Falls and Worthington 2-4 inches of snow falls, then
blizzard conditions would develop sooner across the area.
Across the Missouri Valley of SD/NE into northwestern Iowa, winds
are expected to gust from 25 to 35 mph with the strongest winds on
Wednesday. When snow is falling, visibilities could briefly drop
below a half mile in open areas making travel very difficult. During
those times when snow is much lighter, the visibility is likely to
improve some but with snow covered roads, travel will still be
hazardous due to the heavy snowfall. For this reason a winter
storm warning remains in effect south of the blizzard warning.
Along Hwy 20 from the Sioux City metro to Ida Grove, where
snowfall will be lightest, a winter weather advisory remains in
effect.
TEMPERATURES: Temperatures will be at this warmest this evening as
southeasterly winds continue to bring warm air north. Temperatures
will be at least briefly above freezing in the Missouri Valley
and along Hwy 20 in northwestern Iowa. As the low deepens, winds
will shift to northeast and colder air will begin to move back
into the area. By Wednesday morning temperatures will be in the
single digits above zero from Gregory County SD to Marshall MN
with temperatures still in the 20s along Hwy 20. Temperatures will
not rise much during the day on Wednesday as strong northeast
winds continue. On Wednesday night temperatures will fall below
zero west of I-29 with single digits above zero along and to the
east of I-29. Winds will switch to northwest on late Wednesday
night and Thursday and colder air will continue to moving into the
area. Temperatures on Thursday will be steady much of the day.
Persons planning to travel Wednesday through Thursday morning
should be prepared to delay that travel as roads may become
impassable due to heavy snow and blowing snow. Even where less
snow does fall, strong winds will produce blizzard conditions at
times along and north of Hwy 18. To the south of Hwy 18, heavy
snow and winds gusting over 30 mph will produce dangerous travel
conditions. In addition to the snowfall, wind chills will be below
zero of the area by Wednesday night. Should one become stranded,
conditions will be life threatening.
.LONG TERM...(Thursday night through Tuesday)
Issued at 420 PM CST Tue Feb 21 2023
With the focus on the major winter storm over the next two days,
little time was spent examining weather into early next weekend.
The most impactful weather will be very cold conditions Thursday
night with temperatures from -10 near Sioux City to -25 around
Huron and Wessington Springs. Fortunately, temperatures will begin
to moderate by the weekend.
The other impactful weather event may occur Sunday night as an
upper wave moves through the central plains dragging an inverted
trough across the region. Very warm air will move in with models
expecting temperatures to be near or above freezing much of Sunday
night. With temperatures aloft expected to be well above freezing,
surface temperatures will determine if any precipitation is
freezing rain or rain.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 508 PM CST Tue Feb 21 2023
MVFR and IFR conditions prevail, with LIFR conditions toward
tomorrow afternoon and evening. Snowfall continues through the
period. Through daybreak, expect the heaviest snow mainly along
and north of I-90, stretching back into south central SD. With
increasing winds turning northeasterly, expect reductions in
visibility down to 1/2 sm or less with falling and blowing snow.
Could see a brief lull in snowfall during the early morning hours
at KHON and KFSD; however, confidence in timing this is too low
and expect winds to be strong enough for continued visibility
restrictions.
By tomorrow afternoon, wind gusts of 30 to 40+ knots are expected.
Moderate to heavy, more widespread snow is anticipated by late
Wednesday morning which will continue through the end of this
period and into tomorrow evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 9 AM CST Wednesday for SDZ058>062-
064>067.
Blizzard Warning from 9 AM Wednesday to noon CST Thursday for
SDZ058>062-064>067.
Winter Storm Warning from 9 AM Wednesday to noon CST Thursday
for SDZ070-071.
Winter Weather Advisory until 6 AM CST Wednesday for SDZ038>040-
052>056.
Blizzard Warning from 6 AM Wednesday to noon CST Thursday for
SDZ038>040-052>056.
Winter Storm Warning until noon CST Thursday for SDZ050-057-063-
068-069.
MN...Winter Weather Advisory until 9 AM CST Wednesday for MNZ089-090-
098.
Blizzard Warning from 9 AM Wednesday to noon CST Thursday for
MNZ089-090-098.
Winter Weather Advisory until 6 AM CST Wednesday for MNZ071-072-
080-081-097.
Blizzard Warning from 6 AM Wednesday to noon CST Thursday for
MNZ071-072-080-081-097.
IA...Winter Weather Advisory until 9 AM CST Wednesday for IAZ001-002.
Blizzard Warning from 9 AM Wednesday to noon CST Thursday for
IAZ001-002.
Winter Storm Warning from 9 AM Wednesday to noon CST Thursday
for IAZ003-012>014-020>022.
Winter Weather Advisory from 9 AM Wednesday to noon CST Thursday
for IAZ031-032.
NE...Winter Storm Warning from 9 AM Wednesday to noon CST Thursday
for NEZ013.
Winter Weather Advisory from 9 AM Wednesday to noon CST Thursday
for NEZ014.
&&
SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...SGHazardous weather outlook, Feb 21, 5:37 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
537 PM CST Tue Feb 21 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-222345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
537 PM CST Tue Feb 21 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Multi-day significant winter storm continues tonight with periods
of snow, mainly focused along and north of I-90 this evening and
sinking southward tonight. Northeasterly winds increase overnight
leading to areas of blowing and drifting snow.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Significant winter storm continues Wednesday into Thursday
morning with falling snow and strong northerly winds. Blizzard
conditions expected across portions the region. Travel will
become difficult if not impossible. Prepare now for prolonged
travel disruptions. Conditions may quickly become life threatening
for any folks stranded in vehicles.
Wind chills fall well below zero Thursday and especially Friday
mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Event by event
5 blizzard, 2 winter weather, 1 winter storm. Local standard time, as filed.
Blizzard, Dickinson
- When
- February 21, 6:00 PM CST to February 23, 12:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Over the two-day period, snowfall accumulated to 8.0 inches at Spirit Lake. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 40 mph at Terril and 35 mph near Milford.
Blizzard, Osceola
- When
- February 21, 7:00 PM CST to February 23, 9:00 AM CST
- Where
- Osceola forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Over the two-day period, snowfall accumulated to 11.0 inches at Sibley. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 45 mph at Sibley.
Blizzard, Lyon
- When
- February 21, 8:00 PM CST to February 23, 8:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Over the two-day period, snowfall accumulated to 8.0 inches at Larchwood and Rock Rapids. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 45 mph at Sibley and 39 mph at Luverne.
Blizzard, O'Brien
- When
- February 21, 11:30 PM CST to February 23, 6:00 AM CST
- Where
- O'Brien forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Over the two-day period, snowfall accumulated to 5.1 inches at Primghar and 5.0 inches at Sheldon. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 44 mph at Sheldon.
Winter Storm, Clay
- When
- February 22, 7:30 AM CST to February 23, 5:00 AM CST
- Where
- Clay forecast zone
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Snowfall accumulated to 3.5 inches at Spencer. Visibility dropped briefly to one-quarter to one-half mile as winds peaked at 45 mph at Spencer.
Blizzard, Sioux
- When
- February 22, 9:00 AM CST to February 23, 5:00 AM CST
- Where
- Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Over the two-day period, snowfall accumulated to 7.5 inches at Rock Valley and 7.0 inches in Sioux Center. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 40 mph near Maurice and 36 mph at Hawarden.
Winter Weather, Plymouth
- When
- February 22, 10:30 AM CST to February 23, 12:00 PM CST
- Where
- Plymouth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Snowfall totaled 3.0 inches at Le Mars, with winds of 40 mph resulting in brief visibility from one to two miles in blowing snow.
Winter Weather, Woodbury
- When
- February 22, 12:00 PM CST to February 23, 3:00 AM CST
- Where
- Woodbury forecast zone
- Reported by
- ASOS
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Mixed precipitation deposited a light glaze of ice, before cooler temperatures changed precipitation over to snow which accumulated to 1.3 inches at Sioux City. Winds increased with gusts up to 39 mph which produced occasional visibility reductions to 1 to 2 miles.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, February 21 to 23, 2023$20 million · 11 events
- Blizzard and Winter Storm in South Dakota, February 21 to 23, 20233 injured · $500,000 · 24 events
- Heavy Snow in Washington, February 21 to 23, 20231 injured · $2.0 million · 5 events
- Heavy Snow and High Wind in Arizona, February 21 to 22, 202315 injured · 57 kt wind · 2 events
- Tornado and Hail in New Jersey, February 21 to 22, 2023EF2 · 13 events
- High Wind and Strong Wind in California, February 21 to 22, 2023$135,000 · 69 kt wind · 5 events
- High Wind in Nevada, February 21 to 22, 2023$125,000 · 71 kt wind · 3 events
- High Wind in California, February 21 to 22, 2023$76,000 · 61 kt wind · 4 events
- Winter Storm in Minnesota, February 21 to 23, 202342 events
- Winter Storm and Heavy Snow in California, February 21 to 24, 202339 events
- Damaging Winds in Pennsylvania, February 21, 2023$37,000 · 60 kt wind · 10 events
- High Wind and Strong Wind in California, February 21 to 23, 2023$7,000 · 83 kt wind · 36 events